Moon face

Whilst I was wrapping my head around the side effects of my operation, I noticed some other odd things happening to my body. I was ravenous. If you know me, you’ll know that I have quite a small appetite. For some reason that eluded me, even though I ate three times a day, until my stomach threatened to do what Ralph had done a few months previously… I was still hungry. Hungry is the wrong word. Logically, I knew I wasn’t hungry – I knew my stomach was full. But I just wasn’t satiated. At first I thought this was some form of compensatory mechanism for the fact that I had absolutely no appetite in hospital and had lost 6kg in my week as an inpatient. I certainly was putting weight back on due to all the eating!

My skin had also decided it wanted to be on one of those “5 years younger” programmes. And by that I mean it decided to go back to spotty teenager mode. I’m not saying my skin is 100% perfect, but it had certainly never been covered in so many miniature eruptions for several years. I attributed this to the diet changes; I was eating more, and due to the sweetness I could constantly taste, I was also trying to eat more olives, crisps, generic oily savoury things. So I thought that perhaps this was the cause of the breakout.

It wasn’t until about 5 days post discharge when independently both myself and my boyfriend pointed out the change in my face shape that I was struck by a stroke of insight.

That morning, I woke up, started my morning routine as usual – Shower, wash face, brush teeth. When I looked in the mirror the face that looked back at me seemed quite different. All the food I had been eating had transformed my face into a much rounder, puffier one. I wasn’t happy and vowed to try and curb my seemingly bottomless appetite. When I had dressed and gone downstairs for breakfast my boyfriend made a passing comment about how much fatter my face seemed. I suppose most girls would be outraged if their boyfriend had just told them that they seemed fatter, but this comment struck a chord with me in a different way. Why would it be that independent of each other, myself and my boyfriend would notice the change in my face? Then I realised it.

I had a moon face.

And no, I’m not being racist or derogatory or mean in any way. “Moon facies” was the genuine medical term for a side effect from a specific medication. One that I had taken whilst I was in hospital all three times to help with my headaches, and one that I was discharged with all three times because you can’t just stop it – you have to be weaned off it. Steroids.

No… not those kind of steroids

Eureka! This was my lightbulb moment. All of my weird side effects suddenly weren’t weird at all. Suddenly, there was a great sense of clarity about what was happening to my body. Steroids are sort of like the marmite of the medical world. You either love them or you hate them. They are incredibly useful and help many, many different conditions… but come with a list of side effects. I don’t know about other medical schools, but at mine the side effects of steroids are drilled into our heads as soon as we start hospital placements. They commonly cause a puffy, round face (“Moon face”), “steroid acne”, increased appetite, central obesity, weakness of the thigh and hip muscles (which I had also noticed), and a weakened immune system. I knew all of these side effects. I had done a presentation on them to my peers, and presented an argument as to whether or not they should be prescribed as frequently as they are. Yet the thought of having these steroid side effects every time I took my dexamethasone three times a day didn’t even cross my mind until it was indirectly pointed out.

The reason why I was taking them was to help with the cerebral oedema, which is kinda like swelling… but in the brain. This was causing me to have headaches that weren’t really helped by my usual paracetamol or codeine, but I was very happy on the dex. When I was discharged, I was only discharged on a week long course of steroids – so the side effects shouldn’t have been that severe. I suppose my moon face was very mild compared to some patients that I had seen. Still, I was quite shocked at how noticeably different I felt on a reasonably low dose of steroids for a reasonably short amount of time. But even more shocking was how even though I had studied the side effects and the drug many, many times, it didn’t click that that was what I was going through. Similar to when I had my stroke – even though I recognised the symptoms and I had studied it several times, it just didn’t occur to me that it was happening to me. I suppose that’s the optimism of the human condition, which makes this whole event so surreal; even though you see it happen so often to somebody else, you can never truly comprehend it happening to you.

What a difference steroids make...

What a difference steroids make…

One thought on “Moon face

  1. Hello 🙂 My name is Kristina and I’m a writer for national newspapers and magazines in the UK. I was just getting in touch to see if you’d be interested in raising awareness of stroke in young people? It’d be great if I could send you an email to explain a little more about what I do. Alternatively you’re more than welcome to contact me via kristina@catersnews.com. Thank you.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s